Alert archive / Iowa / Tornado Warnings in 2019
Tornado Warning 22, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Sep 24, 2019, 6:29 PM CDT for Kossuth County, Iowa. It was in force for 31 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 24, 2019, 6:29 PM CDT (23:29 UTC)
- Expired
- Sep 24, 2019, 7:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Kossuth County, IA
The radar
The Minneapolis radar (KMPX), 163 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 24, 6:30 PM CDT | TSTM WND DMG | Swea City, IA | THIS IS UPDATED INFORMATION TO AN EARLIER REPORT OF TSTM WIND DAMAGE. HEAVY TREE DAMAGE, BUILDING DAMAGE TO RESIDENTIAL AND FARM BUILDINGS...HOMES, BARNS, HOG BARN AND FIRE STATION. GRAIN BINS BLOWN DOWN. EMERGENCY COMMUNICATION TOWER DESTROYED. |
| Sep 24, 6:30 PM CDT | TSTM WND DMG | Swea City, IA | VIA SOCIAL MEDIA AND CONFIRMED BY EMERGENCY MANAGER. POWER LINES DOWN. GRAIN BINS DOWN. A COUPLE BUILDINGS OF UNKNOWN SIZE DOWN. |
| Sep 24, 6:31 PM CDT | TSTM WND GST 70 | Swea City, IA | WIND SPEEDS ESTIMATED AT 60 TO 70 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 24, 4:43 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -631 J/kg
- Mixed-layer LCL
- 1368 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
964
WFUS53 KDMX 242329
TORDMX
IAC109-250000-
/O.NEW.KDMX.TO.W.0022.190924T2329Z-190925T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
629 PM CDT Tue Sep 24 2019
The National Weather Service in Des Moines has issued a
* Tornado Warning for...
Northern Kossuth County in north central Iowa...
* Until 700 PM CDT.
* At 629 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles southeast of Iowa Lake, or 17 miles southeast
of Fairmont, moving east at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northern Kossuth County, including the following locations...
Ledyard, Swea City and Lakota.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4350 9397 4340 9397 4335 9437 4346 9442
4350 9434
TIME...MOT...LOC 2329Z 256DEG 39KT 4341 9432
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
Beerends2 follow-up statements
002
WWUS53 KDMX 242346
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
646 PM CDT Tue Sep 24 2019
IAC109-250000-
/O.CON.KDMX.TO.W.0022.000000T0000Z-190925T0000Z/
Kossuth IA-
646 PM CDT Tue Sep 24 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
NORTHEASTERN KOSSUTH COUNTY...
At 646 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Elmore, or 22 miles southeast of Fairmont, moving
east at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Weather spotters reported a funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Ledyard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4350 9397 4340 9397 4337 9424 4346 9426
4350 9425
TIME...MOT...LOC 2346Z 252DEG 39KT 4347 9407
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
Beerends887
WWUS53 KDMX 242356
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
656 PM CDT Tue Sep 24 2019
IAC109-250005-
/O.EXP.KDMX.TO.W.0022.000000T0000Z-190925T0000Z/
Kossuth IA-
656 PM CDT Tue Sep 24 2019
...THE TORNADO WARNING FOR NORTHEASTERN KOSSUTH COUNTY WILL EXPIRE AT
700 PM CDT...
The tornado threat has diminished and the Tornado Warning will be
allowed to expire. However, large hail and damaging winds remain
likely and a Severe Thunderstorm Warning remains in effect for far
northeastern Kossuth County until 730 PM.
A Tornado Watch remains in effect until midnight CDT for north
central Iowa.
Remember, a Severe Thunderstorm Warning still remains in effect for
far northeastern Kossuth County until 730 PM.
LAT...LON 4350 9397 4340 9397 4337 9424 4346 9426
4350 9425
TIME...MOT...LOC 2355Z 256DEG 39KT 4349 9396
$$
BeerendsWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Sep 24, 6:28 PM CDT, 1 minute earlier.
Area forecast discussion, Sep 24, 6:28 PM CDT, 1 minute before
Area Forecast Discussion National Weather Service Des Moines IA 628 PM CDT Tue Sep 24 2019 .DISCUSSION.../Tonight through Tuesday/ Issued at 347 PM CDT Tue Sep 24 2019 The main focus of the forecast was on the severe weather threat today into tonight. It's looking more likely to see only one round of convection with the main cold front this evening. Previously the hires models were pegging portions of northern Iowa isolated convection within the WAA regime and this is still a potential with some initiation over eastern Nebraska. However, nothing has shown to be initiating via GOES-East meso-sector in central Iowa and have lower confidence the CWA there will be storms until past 23z when the cold front lights up across northwest Iowa. Once this line of convection initiates, it'll quickly progress south-southeast through the evening hours. The window for severe storms seems very limited to the sunshine and with sun setting much sooner, low confidence with the severe weather potential past 03z tonight due to the instability waning considerably. Special OAX 24.19z sounding has 3800 J/kg surface based CAPE with MLCAPE values just over 1800 J/kg and MLCIN is minimal. LCL heights are around 3000ft with 0-6km shear ranging near 35 knots and there is enough veering and low level shear that is conducive for supercells. Surface dew points range in the upper 60s to lower 70s and expecting the instability to continue to increase this afternoon into the early evening providing a nice set up for severe weather potential. Suspect with the convection over eastern Nebraska and far western Iowa a watch is possible by as early as 22z. However, as mentioned the window for severe storms is limited as the low level shear begins to weaken past 02z and so does the significant instability as the line moves southeast. The latest hires models continue suggest a more vigorous line develop along the front in northwest Iowa. The threat of hail and damaging winds, but still cannot rule out the tornado threat with decent sickle-shaped hodographs per MCW to EST forecast soundings. Wednesday into Friday, surface high pressure builds into the state Wednesday and shifts east by Thursday. A fair amount of mixing develops tomorrow afternoon with the CAA and high pressure moving into Iowa. Have nudged up winds Wednesday. Next, WAA develops late Thursday into Thursday night as the high pressure shifts east and makes way for a surface low to track across MN/ND and bring another cold front through sometime Friday. Dropped pops Thursday night as much of the forcing and moisture is delayed until past 06z Friday and then storms look to last for much of the day Friday. Saturday through Monday...A deep upper level trough of low pressure moves into the western CONUS and places the forecast area within southwest flow aloft during this time frame. A surface low moves out of the Southern Rockies and into the Central Plains Saturday night into Sunday providing plenty of moisture and lift across the area for rain and thunderstorms. A boundary looks to stall across the state into early next week and as the deep trough finally kicks eastward by mid-week, this will setup an active weather pattern Sunday into Wednesday. && .AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/ Issued at 628 PM CDT Tue Sep 24 2019 Mainly VFR conditions with tempo MVFR cigs/vsbys in TSRA. Cannot rule out isold IFR conditions but so included that in a tempo group. Breezy on Wednesday...especially north. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Podrazik AVIATION...FAB
Hazardous weather outlook, Sep 24, 3:50 PM CDT, 2 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 350 PM CDT Tue Sep 24 2019 IAZ004>007-015>017-023>028-033>038-044>048-057>060-070-251100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Crawford-Carroll-Greene-Boone- Story-Audubon-Guthrie-Dallas-Polk-Cass- 350 PM CDT Tue Sep 24 2019 This Hazardous Weather Outlook is for portions of central, western and northern Iowa. .DAY ONE...This afternoon and tonight Severe storms are expected late this afternoon into the evening with an enhanced threat of severe storms. All modes of severe weather will be possible during this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Other strong storms are possible Thursday night into Friday and at various times into the weekend and next week. The threat of severe weather will be determined as the events approach. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely late this afternoon into the evening. IAZ039-049-050-061-062-071>075-081>084-092>094-251100- Black Hawk-Marshall-Tama-Jasper-Poweshiek-Adair-Madison-Warren- Marion-Mahaska-Adams-Union-Clarke-Lucas-Taylor-Ringgold-Decatur- 350 PM CDT Tue Sep 24 2019 This Hazardous Weather Outlook is for portions of southern and eastern Iowa. .DAY ONE...This afternoon and tonight There is a slight risk of severe storms this evening with large hail and damaging winds the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Other strong storms are possible Thursday night into Friday and at various times into the weekend and next week. The threat of severe weather will be determined as the events approach. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this evening. IAZ085-086-095>097-251100- Monroe-Wapello-Wayne-Appanoose-Davis- 350 PM CDT Tue Sep 24 2019 This Hazardous Weather Outlook is for portions of southeast Iowa. .DAY ONE...This afternoon and tonight Strong storms are possible tonight with some hail and gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Other strong storms are possible Thursday night into Friday and at various times into the weekend and next week. The threat of severe weather will be determined as the events approach. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed briefly tonight. Small
In the hours before
Local storm report, Sep 24, 6:11 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
611 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM FUNNEL CLOUD SAC CITY 42.43N 95.00W
09/24/2019 SAC IA TRAINED SPOTTER
FUNNEL CLOUD OBSERVED NW OF SAC CITY.
&&
BFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 5:36 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 54 min |
| Sep 24, 5:54 PM CDT | Tornado Warning | DMX | Sac | 36 min |
| Sep 24, 5:55 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto | 50 min |
| Sep 24, 6:54 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Winnebago | 36 min |
Nearby
Tornado Warnings in Iowa, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.